Hail, Marengo
- When
- August 3, 3:33 PM CST
- Where
- Marengo County, Linden
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.300, -87.800
Dime size hail was reported near Linden.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 3, 2:00 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 300 PM CDT SAT AUG 03 2002 SHORT TERM MODELS IN GOOD AGREEMENT WITH UPPER LEVEL FEATURE EVOLUTION. STRONG UPPER RIDGE REMAINS POSITIONED JUST NORTH OF CWFA WITH WEAKNESS/TROUGH HANGING AROUND THE VICINITY OF THE GULF COAST. SEVERAL SHORT WAVE TROUGHS ROTATE AROUND THE PERIPHERY OF THE RIDGE AND TRAVERSE THE AREA ON DEEP EAST TO NORTHEAST FLOW. BOTH ETA AND AVN CONTINUE WITH SOME KIND OF DEVELOPMENT ALONG THE TROUGH IN THE NORTHERN GULF COASTAL AREA...AND BRINGING THE AXIS NORTHWARD. MODELS DO DISAGREE WITH POSITIONING AND THEREFORE MOISTURE FIELDS/QPF. AVN WOULD GIVE US MUCH BETTER RAIN CHANCES THAN ETA AS AVN HOLDS LOW NEAR SW AL. WILL GO WITH A COMPROMISE...GIVING WAY TO THIS UNCERTAINTY OF LOCATION...WHICH BASICALLY TRANSLATES TO LOWERING POPS A TAD ACROSS N HALF MON. WEAK INVERTED TROUGH LOCATED IN SW AL HAS HELPED INITIATE TSTMS THIS AFTERNOON. THE ACTIVITY HAS QUICKLY ERUPTED IN A MODERATELY UNSTABLE ATMOSPHERE AND WILL PROPAGATE GENERALLY WESTWARD. WILL MONITOR ACTIVITY FOR POPS 1ST PERIOD. AREA SOUNDINGS INDICATE POTENTIAL FOR STRONG WINDS WITH TSTMS THAT DO DEVELOP. LATEST WATER VAPOR IMAGERY ALSO INDICATES DRYING IN THE MID TO UPPER LEVELS AND WEAK COLD POOL MOVING DOWN THE NW SIDE OF THE APPALACHIANS. TSTMS HAVE DEVELOPED ACROSS VA/WV AND WILL MONITOR THIS FEATURE FOR TSTMS POSSIBLY AFFECTING N AL LATER THIS EVENING. OVERALL...CURRENT FORECAST PACKAGE HAS A GOOD HANDLE ON THE SENSIBLE WEATHER THE NEXT SEVEN DAYS...WITH BEST RAIN CHANCES EARLY IN THE WEEK AND ACROSS SOUTH ALABAMA. EXTENDED GUIDANCE INDICATES WEAKENING FRONT PUSHING INTO THE AREA LATE TUE/WED WITH COOLER/MORE NORMAL HIGH TEMPS. PRELIM NUMBERS... HSV BB 071/094 071/094 071/092 75111212 BHM BB 072/093 072/091 071/091 75111323 MGM BB 072/092 072/090 071/091 75111535= .BHM...NONE.
ALZ001>050-031900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 101 PM CDT SAT AUG 03 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. ALTHOUGH AN EASTERLY FLOW WILL BRING SLIGHTLY DRIER AIR INTO THE AREA...THE AIR MASS REMAINS MOIST AND UNSTABLE ENOUGH TO SUPPORT SOME ISOLATED THUNDERSTORM DEVELOPMENT. ALTHOUGH MOST AREAS WILL REMAIN DRY...SOUNDING DATA SUGGESTS THAT WHERE THESE THUNDERSTORMS FORM...THERE WILL BE THE RISK OF STRONG DOWNBURST WINDS THAT COULD CAUSE SOME DAMAGE. IN ADDITION...THESE STORMS WILL BE ACCOMPANIED WITH FREQUENT LIGHTNING STRIKES AND BRIEF PERIODS OF HEAVY RAIN. NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...5 BIRMINGHAM...5 MONTGOMERY...5
The Birmingham radar (KBMX), 137 km away, was scanning. The volume nearest the first event began at 21:32 UTC.
1 hail. Local standard time, as filed.
Dime size hail was reported near Linden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313418.